Alert archive / Texas / Flash Flood Warnings in 2014

Flash Flood Warning 15, NWS Austin/San Antonio, TX

May 27, 2014Comal County, Hays County, Travis County, Texas

NWS Austin/San Antonio, TX issued this flash flood warning at May 27, 2014, 6:40 AM CDT for Comal County, Hays County, Travis County, Texas. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 27, 2014, 6:40 AM CDT (11:40 UTC)
Expired
May 27, 2014, 9:30 AM CDT
In force
3 hr
Issued by
NWS Austin/San Antonio, TX
Area
Storm-based polygon
Flood severity
None

Counties Comal County, TX, Hays County, TX, Travis County, TX

The radar

The Austin/San Antonio radar (KEWX), 41 km from the middle of the area, began a volume at 11:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 27, 8:00 AM CDTFLASH FLOODSan Marcos, TXMANY LOW WATER CROSSING IN EASTERN COMAL... EASTERN HAYS AND EASTERN TRAVIS COUNTIES ARE CLOSED DUE TO HIGH WATER.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 80 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 00:00Z, 11.7 hours before the alert went out and 266 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 00:00Z on 2014-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 759 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 00:00Z on 2014-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 95 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
759 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
642 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
95 m²/s²
0-3 km storm-relative helicity
306 m²/s²
Significant tornado parameter
1.2
Supercell composite
8.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

278 
WGUS54 KEWX 271140
FFWEWX
TXC091-209-453-271430-
/O.NEW.KEWX.FF.W.0015.140527T1140Z-140527T1430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
640 AM CDT TUE MAY 27 2014

THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHEASTERN COMAL COUNTY...
  HAYS COUNTY...
  SOUTH CENTRAL TRAVIS COUNTY...

* UNTIL 930 AM CDT

* AT 636 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS HAVE
  DETERMINED THAT RAINFALL ESTIMATES FROM DOPPLER RADAR INDICATE   
  FLASH FLOODING FROM THUNDERSTORM TRAINING OVER THE SAME AREAS
  OVER PARTS OF COMAL...HAYS AND TRAVIS COUNTIES. THE FLASH FLOOD 
  POTENTIAL IS HIGHEST IN AN AREA GENERALLY ALONG AND 10 MILES 
  EITHER SIDE OF A LINE FROM CANYON LAKE DAM TO TANGLEWOOD FOREST. 

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO   
  WIMBERLEY...WOODCREEK...KYLE...BUDA...ONION CREEK AND 
  MUSTANG RIDGE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

&&

LAT...LON 3027 9786 3018 9755 2973 9807 2988 9831

$$
1 follow-up statement
998 
WGUS74 KEWX 271329
FFSEWX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
829 AM CDT TUE MAY 27 2014

TXC091-209-453-271430-
/O.CON.KEWX.FF.W.0015.000000T0000Z-140527T1430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
HAYS TX-TRAVIS TX-COMAL TX-
829 AM CDT TUE MAY 27 2014

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 930 AM CDT FOR
NORTHEASTERN COMAL...SOUTH CENTRAL TRAVIS AND HAYS COUNTIES...

AT 820 AM CDT...THE HEAVIEST RAIN HAS MOVED SOUTHEAST OF THE WARNING 
AREA. HOWEVER...SCATTERED SHOWERS AND THUNDERSTORMS WITH LIGHT TO 
MODERATE RAIN ARE POSSIBLE THROUGH THE MORNING HOURS. EVEN THOUGH 
THE ADDITIONAL RAINFALL WILL BE LIGHT...THE WIDESPREAD RAINFALL OF 
TWO TO THREE INCHES EARLIER THIS MORNING WILL CONTINUE TO RUNOFF AND 
MAY CAUSE FLASH FLOODING. LOW WATER CROSSINGS...STREAMS...CREEKS AND 
STREET INTERSECTIONS COULD QUICKLY BECOME INUNDATED FROM RUNOFF. IF 
YOU ARE DRIVING IN THE WARNING AREA...BE ALERT AND HAVE AN ALTERNATE 
ROUTE PLANNED IN CASE YOU ENCOUNTER CLOSED ROADS OR HIGH WATER. DO 
NOT DRIVE AROUND BARRICADES. TURN AROUND DON'T DROWN. 

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO AUSTIN
BERGSTROM INT AP...WOODCREEK...BUDA...TANGLEWOOD FOREST...ONION CREEK
AND MUSTANG RIDGE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

&&

LAT...LON 3027 9786 3018 9755 2973 9807 2988 9831

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this flash flood warning went out at May 27, 6:20 AM CDT, 20 minutes earlier.

Area forecast discussion, May 27, 6:20 AM CDT, 20 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
620 AM CDT Tue May 27 2014

.UPDATE...
UPDATED FOR LATEST AVIATION DISCUSSION BELOW.

&&

.AVIATION...
LINE OF SHOWERS AND THUNDERSTORMS CONTINUES TO PROGRESS
SOUTHEASTWARD ACROSS THE EASTERN HILL COUNTRY. MAIN SURGE ALREADY
THROUGH KAUS...WITH GRADUALLY LIFTING CIGS IN THE NEXT COUPLE
HOURS. LINE JUST APPROACHING KSAT...BUT MAY ONLY GET BRIEFLY
CLIPPED BY THE TAIL END OF THE LINE. RAIN OPPORTUNITIES AT KSSF
LOOKING LESS LIKELY AS WESTERN EDGE OF LINE DISSIPATES AND MOVES
SE. FOG THAT FORMED THIS MORNING ALONG THE EDGE OF THE HILL
COUNTRY BEING DISRUPTED BY THE THUNDERSTORM LINE...AND REMNANT
OUTFLOW SHOULD HELP ALLEVIATE FOG AT KSSF AND ANY REMAINING FOG AT
KSAT WITHIN A COUPLE HOURS. LOW CLOUDS FURTHER WEST WILL MIX OUT
AND RISE AFTER SUNRISE. ALL SITES SHOULD BE VFR WITHIN A COUPLE
HOURS AFTER THE THUNDERSTORMS END. ANOTHER ROUND OF TSRA EXPECTED
THIS AFTERNOON AND EVENING...BUT MUST WAIT FOR FORMATION BEFORE
TIMING CAN BE DERIVED.

&&

.PREV DISCUSSION... /ISSUED 538 AM CDT TUE MAY 27 2014/

UPDATE...
WITH SOME BACKFILLING OF CELLS ON THE TRAILING EDGE OF THIS
MORNING/S MCS AND SEVERAL REPORTS OF STREET AND LOW WATER CROSSING
FLOODING IN AUSTIN METRO...WILL CONTINUE THE FFA FOR ALONG AND
EAST OF I-35 AS WELL AS THE COUNTIES SOUTH OF I-10. FLASH FLOOD WATCH
UPDATE COMING SHORTLY...INCLUDING THE CANCELLATION FOR THE EASTERN
HILL COUNTRY AND WESTERN PART OF THE BALCONES ESCARPMENT.

PREV DISCUSSION... /ISSUED 347 AM CDT TUE MAY 27 2014/

SHORT TERM (TODAY THROUGH WEDNESDAY)...
SQUALL LINE IS MOVING THROUGH CENTRAL TX COUNTIES AND AT A FAST
ENOUGH CLIP THAT FLOODING IS NOT EXPECTED WITH THIS ROUND. THE
UPPER END OF THE RAIN FALL TOTALS SEEN ARE AROUND 1.25 INCHES. THE
LINE IS SLOWLY DECELERATING AND SHOULD ALLOW FOR POTENTIALLY
HIGHER AMOUNTS AS IT REACHES I-10. THUS WILL WAIT AN HOUR OR SO...
AND THEN LOOK AT CLEARING SOME OF THE WATCH COUNTIES TO THE NORTH
AND WEST OF SAN ANTONIO WHILE CONTINUING THE WATCH THROUGH NOON
FOR AREAS ALONG AND S OF I-10. PWAT VALUES IN ADVANCE OF THE
SQUALL AS IT MOVES INTO THIS AREA STILL HAVE A CHANCE TO CLIMB
INTO THE 1.8 TO 2 INCH RANGE AS DEPICTED IN THE SPC MESOSCALE
ANALYSIS. ADDITIONAL ROUNDS OF STRONG TO SEVERE THUNDERSTORMS ARE
POSSIBLE LATER TODAY...BUT WILL PROBABLY NOT BE QUICK TO REFORM IN
THE WAKE OF THE MORNING SQUALL LINE. SEVERE THREATS MAINLY FOR
HAIL AND WINDS DUE TO THE PROXIMITY OF THE UPPER LOW PASSING TO
THE NORTH.

ABOVE NORMAL LEVELS OF MOISTURE AND THE COOL AIR ADVECTION ALOFT
WILL LIKELY KEEP SCATTERED THUNDERSTORMS POSSIBLE TONIGHT INTO
WEDNESDAY...ALTHOUGH THE THREAT FOR SEVERE SHOULD DECREASE AS THE
UPPER LOW CONTINUES PULLING EASTWARD TOWARD LOUISIANA.

LONG TERM (WEDNESDAY NIGHT THROUGH MONDAY)...
WHILE MODEL CONSENSUS HAS RECENTLY TRENDED WITH A SLIGHTLY MORE
AGGRESSIVE EASTWARD SHIFT OF THE UPPER LOW TO THE ARK-LA-TEX BY
THURSDAY AND MOSTLY DISSOLVED OVER THE NRN GULF COAST BY SATURDAY.
BECAUSE THE BROADNESS OF THE LOW AND THE AMOUNT OF PACIFIC
MOISTURE WRAPPED INTO IT...MAINLY DIURNAL RAIN CHANCES ARE
EXPECTED TO CONTINUE OVER CENTRAL AND EASTERN COUNTIES THROUGH
SATURDAY WITH UPPER STABILITY EXPECTED TO TAKE OVER SUNDAY INTO
NEXT WEEK.

TEMPERATURES LATE THIS WEEK WILL CONTINUE REMAIN SEASONAL AND MILD
THROUGH SATURDAY. THEN AN UPPER RIDGE BUILDING FROM THE SWRN US
SHOULD BRING A RETURN TO TYPICAL HOT AND HUMID LATE MAY CONDITIONS
FOR EARLY NEXT WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              84  69  87  69  89 /  50  40  30  20  20
AUSTIN BERGSTROM INTL AIRPORT  83  68  86  67  88 /  60  40  30  20  20
NEW BRAUNFELS MUNI AIRPORT     84  69  87  67  89 /  50  30  30  20  20
BURNET MUNI AIRPORT            83  67  85  66  86 /  40  30  20  20  20
DEL RIO INTL AIRPORT           92  72  93  71  94 /  20  20  10  -   -
GEORGETOWN MUNI AIRPORT        83  68  85  69  86 /  50  40  30  20  20
HONDO MUNI AIRPORT             86  69  89  70  94 /  20  20  20  20  20
SAN MARCOS MUNI AIRPORT        83  68  86  67  88 /  50  30  30  20  20
LA GRANGE - FAYETTE REGIONAL   82  71  85  69  87 /  70  30  40  30  40
SAN ANTONIO INTL AIRPORT       85  70  87  70  90 /  40  30  20  20  20
STINSON MUNI AIRPORT           86  70  88  70  92 /  40  30  30  20  20

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH until Noon CDT today FOR THE FOLLOWING COUNTIES:
Bastrop...Bexar...Caldwell...Comal...De Witt...Fayette...Gonzales...
Guadalupe...Hays...Karnes...Lavaca...Lee...Travis...Williamson...
Wilson.

&&

MESOSCALE/AVIATION...99
SYNOPTIC/GRIDS...99
Hazardous weather outlook, May 26, 11:24 PM CDT, 7 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1124 PM CDT MON MAY 26 2014

TXZ171>173-183>194-202>209-217>225-228-272100-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
1124 PM CDT MON MAY 26 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TONIGHT...

A LINE OF STRONG THUNDERSTORMS WILL MOVE TO THE SOUTHEAST ACROSS
AREAS NORTHEAST OF I-10 OVERNIGHT. SMALL HAIL AND GUSTY WINDS ARE
POSSIBLE WITH THESE STORMS. OTHERWISE...ISOLATED TO SCATTERED
SHOWERS AND THUNDERSTORMS CAN BE EXPECTED. RAIN CHANCES REMAIN
HIGH AND SOILS HAVE BECOME SATURATED OVER MUCH OF THE AREA MAKING
LOCALIZED FLASH FLOODING POSSIBLE OVERNIGHT. A FLASH FLOOD WATCH
IS IN EFFECT THROUGH NOON TUESDAY ACROSS AREAS ALONG AND EAST OF A
ROCKSPRINGS TO UVALDE TO KARNES CITY LINE WHERE AN ADDITIONAL 1 TO
2 INCHES OF RAIN CAN BE EXPECTED WITH ISOLATED AMOUNTS OVER 3
INCHES POSSIBLE. CREEKS AND STREAMS COULD SEE ADDITIONAL RAPID
RISES IF HEAVY RAIN REDEVELOPS TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

ON TUESDAY...THERE WILL BE A CONTINUING CHANCE FOR STRONG TO SEVERE
THUNDERSTORMS WITH ADDITIONAL LOCALLY HEAVY DOWNPOURS OF 1 TO 2
INCHES ACROSS ALL OF SOUTH CENTRAL TEXAS. THE MAIN SEVERE THREATS
WILL BE LARGE HAIL AND DAMAGING WINDS DURING THE AFTERNOON AND
EVENING HOURS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED ON TUESDAY.

In the hours before

Special weather statement, May 27, 4:36 AM CDT, 2 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
436 AM CDT TUE MAY 27 2014

TXZ186-188-189-271015-
GILLESPIE-KENDALL-KERR-
436 AM CDT TUE MAY 27 2014

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN KERR...EXTREME
NORTHWESTERN KENDALL AND SOUTHERN GILLESPIE COUNTIES UNTIL 515 AM
CDT...

AT 433 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 7 MILES NORTH OF INGRAM...OR 10 MILES NORTHWEST
OF KERRVILLE...MOVING SOUTHEAST AT 30 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  FREDERICKSBURG...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 3031 9872 2998 9901 3014 9932 3032 9919
TIME...MOT...LOC 0937Z 309DEG 26KT 3015 9917

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 26, 8:10 PM CDTRiver Flood WarningEWXBexar, Wilson6 hr
May 27, 4:36 AM CDTSpecial Weather StatementEWXGillespie39 min
May 27, 4:44 AM CDTAreal Flood AdvisoryEWXTravis, Williamson3 hr
May 27, 7:13 AM CDTAreal Flood AdvisoryEWXBastrop, Caldwell, Comal, Guadalupe, Hays107 min
May 27, 7:17 AM CDTSpecial Weather StatementEWXCaldwell43 min
May 27, 2:48 PM CDTSpecial Weather StatementEWXWilson42 min
May 27, 3:22 PM CDTTornado WarningEWXAtascosa, Karnes, Wilson38 min
May 27, 3:57 PM CDTSevere Thunderstorm WarningEWXAtascosa18 min
May 27, 4:51 PM CDTSpecial Weather StatementEWXBandera39 min
May 27, 4:55 PM CDTSpecial Weather StatementEWXBurnet50 min
May 27, 5:12 PM CDTSevere Thunderstorm WarningEWXBandera, Kerr, Medina48 min
May 27, 5:57 PM CDTSevere Thunderstorm WarningEWXBandera, Bexar, Medina63 min
May 27, 6:04 PM CDTSevere Thunderstorm WarningEWXBurnet, Llano56 min
May 27, 6:07 PM CDTTornado WarningEWXBandera, Bexar, Medina38 min
May 27, 6:10 PM CDTTornado WarningEWXBurnet, Llano50 min
May 27, 6:37 PM CDTSpecial Weather StatementEWXKendall53 min
May 27, 6:43 PM CDTTornado WarningEWXMedina62 min

Nearby

Flash Flood Warnings in Texas, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.